February 2018, 11(1): 1-19. doi: 10.3934/dcdss.2018001

Optimality conditions for fractional variational problems with free terminal time

Center for Research and Development in Mathematics and Applications (CIDMA), Department of Mathematics, University of Aveiro, 3810-193 Aveiro, Portugal

Received  June 2016 Revised  January 2017 Published  January 2018

Fund Project: Work supported by Portuguese funds through the CIDMA -Center for Research and Development in Mathematics and Applications, and the Portuguese Foundation for Science and Technology (FCT-Fundação para a Ciência e a Tecnologia), within project UID/MAT/04106/2013. The author is grateful to two Reviewers, for several pertinent remarks, which improved the final version of the manuscript

This paper provides necessary and sufficient conditions of optimality for variational problems that deal with a fractional derivative with respect to another function. Fractional Euler-Lagrange equations are established for the fundamental problem and when in presence of an integral constraint. A Legendre condition, which is a second-order necessary condition, is also obtained. Other cases, such as the infinite horizon problem, the problem with delays in the Lagrangian, and the problem with high-order derivatives, are considered. Finally, a necessary condition for the optimal fractional order to satisfy is proved.

Citation: Ricardo Almeida. Optimality conditions for fractional variational problems with free terminal time. Discrete & Continuous Dynamical Systems - S, 2018, 11 (1) : 1-19. doi: 10.3934/dcdss.2018001
References:
[1]

O. P. Agrawal, Formulation of Euler-Lagrange equations for fractional variational problems, J. Math. Anal. Appl., 272 (2002), 368-379. doi: 10.1016/S0022-247X(02)00180-4.

[2]

O. P. Agrawal, Fractional variational calculus and the transversality conditions, J. Phys. A, 39 (2006), 10375-10384. doi: 10.1088/0305-4470/39/33/008.

[3]

O. P. Agrawal, Fractional variational calculus in terms of Riesz fractional derivatives, J. Phys. A, 40 (2007), 6287-6303. doi: 10.1088/1751-8113/40/24/003.

[4]

R. Almeida, Fractional variational problems with the Riesz-Caputo derivative, Appl. Math. Lett., 25 (2012), 142-148. doi: 10.1016/j.aml.2011.08.003.

[5]

R. Almeida, Fractional variational problems depending on indefinite integrals and with delay, Bull. Malays. Math. Sci. Soc., 39 (2016), 1515-1528. doi: 10.1007/s40840-015-0248-4.

[6]

R. Almeida, A Caputo fractional derivative of a function with respect to another function, Commun. Nonlinear Sci. Numer. Simul., 44 (2017), 460-481. doi: 10.1016/j.cnsns.2016.09.006.

[7]

R. AlmeidaR. A. C. Ferreira and D. F. M. Torres, Isoperimetric problems of the calculus of variations with fractional derivatives, Acta Math. Sci. Ser. B Engl. Ed., 32 (2012), 619-630. doi: 10.1016/S0252-9602(12)60043-5.

[8]

R. Almeida and A. B. Malinowska, Generalized transversality conditions in fractional calculus of variations, Commun. Nonlinear Sci. Numer. Simul., 18 (2013), 443-452. doi: 10.1016/j.cnsns.2012.07.009.

[9]

R. Almeida, S. Pooseh and D. F. M. Torres, Computational Methods in the Fractional Calculus of Variations Imp. Coll. Press, London, 2015. doi: 10.1142/p991.

[10]

T. M. Atanacković, S. Konjik and S. Pilipović, Variational problems with fractional derivatives: Euler-Lagrange equations J. Phys. A 41 (2008), 095201, 12 pp. doi: 10.1088/1751-8113/41/9/095201.

[11]

D. Baleanu and S. I. Muslih, Lagrangian formulation of classical fields within Riemann-Liouville fractional derivatives, Phys. Scripta, 72 (2005), 119-121. doi: 10.1238/Physica.Regular.072a00119.

[12]

D. Baleanu, T. Maaraba and F. Jarad, Fractional variational principles with delay J. Phys. A 41(2008), 315403, 8pp. doi: 10.1088/1751-8113/41/31/315403.

[13]

D. Baleanu, New applications of fractional variational principles, Rep. Math. Phys., 61 (2008), 199-206. doi: 10.1016/S0034-4877(08)80007-9.

[14]

W. A. Brock, On existence of weakly maximal programmes in a multi-sector economy, Rev. Econom. Stud., 37 (1970), 275-280. doi: 10.2307/2296419.

[15]

B. van Brunt, The Calculus of Variations Universitext, Springer, New York, 2004. doi: 10.1007/b97436.

[16]

M. A. E. Herzallah and D. Baleanu, Fractional-order Euler-Lagrange equations and formulation of Hamiltonian equations, Nonlinear Dynam., 58 (2009), 385-391. doi: 10.1007/s11071-009-9486-z.

[17]

F. JaradT. Abdeljawad and D. Baleanu, Fractional variational principles with delay within Caputo derivatives, Rep. Math. Phys., 65 (2010), 17-28. doi: 10.1016/S0034-4877(10)00010-8.

[18]

M. J. Lazo and D. F. M. Torres, The Legendre condition of the fractional calculus of variations, Optimization, 63 (2014), 1157-1165. doi: 10.1080/02331934.2013.877908.

[19]

A. B. Malinowska and D. F. M. Torres, Generalized natural boundary conditions for fractional variational problems in terms of the Caputo derivative, Comput. Math. Appl., 59 (2010), 3110-3116. doi: 10.1016/j.camwa.2010.02.032.

[20]

A. B. Malinowska and D. F. M. Torres, Introduction to the Fractional Calculus of Variations Imp. Coll. Press, London, 2012. doi: 10.1142/p871.

[21]

T. Odziehjewicz, Generalized fractional isoperimetric problem of several variables, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 2617-2629. doi: 10.3934/dcdsb.2014.19.2617.

[22]

T. OdzijewiczA. B. Malinowska and D. F. M. Torres, Fractional variational calculus with classical and combined Caputo derivatives, Nonlinear Anal., 75 (2012), 1507-1515. doi: 10.1016/j.na.2011.01.010.

[23]

J.-P. Richard, Time-delay systems: An overview of some recent advances and open problems, Automatica J. IFAC, 39 (2003), 1667-1694. doi: 10.1016/S0005-1098(03)00167-5.

[24]

D. Salamon, On controllability and observability of time delay systems, IEEE Trans. Automat. Control, 29 (1984), 432-439. doi: 10.1109/TAC.1984.1103560.

[25]

S. G. Samko, A. A. Kilbas and O. I. Marichev, Fractional Integrals and Derivatives translated from the 1987 Russian original, Gordon and Breach, Yverdon, 1993.

show all references

References:
[1]

O. P. Agrawal, Formulation of Euler-Lagrange equations for fractional variational problems, J. Math. Anal. Appl., 272 (2002), 368-379. doi: 10.1016/S0022-247X(02)00180-4.

[2]

O. P. Agrawal, Fractional variational calculus and the transversality conditions, J. Phys. A, 39 (2006), 10375-10384. doi: 10.1088/0305-4470/39/33/008.

[3]

O. P. Agrawal, Fractional variational calculus in terms of Riesz fractional derivatives, J. Phys. A, 40 (2007), 6287-6303. doi: 10.1088/1751-8113/40/24/003.

[4]

R. Almeida, Fractional variational problems with the Riesz-Caputo derivative, Appl. Math. Lett., 25 (2012), 142-148. doi: 10.1016/j.aml.2011.08.003.

[5]

R. Almeida, Fractional variational problems depending on indefinite integrals and with delay, Bull. Malays. Math. Sci. Soc., 39 (2016), 1515-1528. doi: 10.1007/s40840-015-0248-4.

[6]

R. Almeida, A Caputo fractional derivative of a function with respect to another function, Commun. Nonlinear Sci. Numer. Simul., 44 (2017), 460-481. doi: 10.1016/j.cnsns.2016.09.006.

[7]

R. AlmeidaR. A. C. Ferreira and D. F. M. Torres, Isoperimetric problems of the calculus of variations with fractional derivatives, Acta Math. Sci. Ser. B Engl. Ed., 32 (2012), 619-630. doi: 10.1016/S0252-9602(12)60043-5.

[8]

R. Almeida and A. B. Malinowska, Generalized transversality conditions in fractional calculus of variations, Commun. Nonlinear Sci. Numer. Simul., 18 (2013), 443-452. doi: 10.1016/j.cnsns.2012.07.009.

[9]

R. Almeida, S. Pooseh and D. F. M. Torres, Computational Methods in the Fractional Calculus of Variations Imp. Coll. Press, London, 2015. doi: 10.1142/p991.

[10]

T. M. Atanacković, S. Konjik and S. Pilipović, Variational problems with fractional derivatives: Euler-Lagrange equations J. Phys. A 41 (2008), 095201, 12 pp. doi: 10.1088/1751-8113/41/9/095201.

[11]

D. Baleanu and S. I. Muslih, Lagrangian formulation of classical fields within Riemann-Liouville fractional derivatives, Phys. Scripta, 72 (2005), 119-121. doi: 10.1238/Physica.Regular.072a00119.

[12]

D. Baleanu, T. Maaraba and F. Jarad, Fractional variational principles with delay J. Phys. A 41(2008), 315403, 8pp. doi: 10.1088/1751-8113/41/31/315403.

[13]

D. Baleanu, New applications of fractional variational principles, Rep. Math. Phys., 61 (2008), 199-206. doi: 10.1016/S0034-4877(08)80007-9.

[14]

W. A. Brock, On existence of weakly maximal programmes in a multi-sector economy, Rev. Econom. Stud., 37 (1970), 275-280. doi: 10.2307/2296419.

[15]

B. van Brunt, The Calculus of Variations Universitext, Springer, New York, 2004. doi: 10.1007/b97436.

[16]

M. A. E. Herzallah and D. Baleanu, Fractional-order Euler-Lagrange equations and formulation of Hamiltonian equations, Nonlinear Dynam., 58 (2009), 385-391. doi: 10.1007/s11071-009-9486-z.

[17]

F. JaradT. Abdeljawad and D. Baleanu, Fractional variational principles with delay within Caputo derivatives, Rep. Math. Phys., 65 (2010), 17-28. doi: 10.1016/S0034-4877(10)00010-8.

[18]

M. J. Lazo and D. F. M. Torres, The Legendre condition of the fractional calculus of variations, Optimization, 63 (2014), 1157-1165. doi: 10.1080/02331934.2013.877908.

[19]

A. B. Malinowska and D. F. M. Torres, Generalized natural boundary conditions for fractional variational problems in terms of the Caputo derivative, Comput. Math. Appl., 59 (2010), 3110-3116. doi: 10.1016/j.camwa.2010.02.032.

[20]

A. B. Malinowska and D. F. M. Torres, Introduction to the Fractional Calculus of Variations Imp. Coll. Press, London, 2012. doi: 10.1142/p871.

[21]

T. Odziehjewicz, Generalized fractional isoperimetric problem of several variables, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 2617-2629. doi: 10.3934/dcdsb.2014.19.2617.

[22]

T. OdzijewiczA. B. Malinowska and D. F. M. Torres, Fractional variational calculus with classical and combined Caputo derivatives, Nonlinear Anal., 75 (2012), 1507-1515. doi: 10.1016/j.na.2011.01.010.

[23]

J.-P. Richard, Time-delay systems: An overview of some recent advances and open problems, Automatica J. IFAC, 39 (2003), 1667-1694. doi: 10.1016/S0005-1098(03)00167-5.

[24]

D. Salamon, On controllability and observability of time delay systems, IEEE Trans. Automat. Control, 29 (1984), 432-439. doi: 10.1109/TAC.1984.1103560.

[25]

S. G. Samko, A. A. Kilbas and O. I. Marichev, Fractional Integrals and Derivatives translated from the 1987 Russian original, Gordon and Breach, Yverdon, 1993.

Figure 1.  Best fractional order
[1]

Stefano Bianchini. On the Euler-Lagrange equation for a variational problem. Discrete & Continuous Dynamical Systems - A, 2007, 17 (3) : 449-480. doi: 10.3934/dcds.2007.17.449

[2]

Giovanni Bonfanti, Arrigo Cellina. The validity of the Euler-Lagrange equation. Discrete & Continuous Dynamical Systems - A, 2010, 28 (2) : 511-517. doi: 10.3934/dcds.2010.28.511

[3]

Agnieszka B. Malinowska, Delfim F. M. Torres. Euler-Lagrange equations for composition functionals in calculus of variations on time scales. Discrete & Continuous Dynamical Systems - A, 2011, 29 (2) : 577-593. doi: 10.3934/dcds.2011.29.577

[4]

Menita Carozza, Jan Kristensen, Antonia Passarelli di Napoli. On the validity of the Euler-Lagrange system. Communications on Pure & Applied Analysis, 2015, 14 (1) : 51-62. doi: 10.3934/cpaa.2015.14.51

[5]

Yutian Lei, Zhongxue Lü. Axisymmetry of locally bounded solutions to an Euler-Lagrange system of the weighted Hardy-Littlewood-Sobolev inequality. Discrete & Continuous Dynamical Systems - A, 2013, 33 (5) : 1987-2005. doi: 10.3934/dcds.2013.33.1987

[6]

Tatiana Odzijewicz. Generalized fractional isoperimetric problem of several variables. Discrete & Continuous Dynamical Systems - B, 2014, 19 (8) : 2617-2629. doi: 10.3934/dcdsb.2014.19.2617

[7]

Annalisa Cesaroni, Matteo Novaga. The isoperimetric problem for nonlocal perimeters. Discrete & Continuous Dynamical Systems - S, 2018, 11 (3) : 425-440. doi: 10.3934/dcdss.2018023

[8]

Moulay Rchid Sidi Ammi, Ismail Jamiai. Finite difference and Legendre spectral method for a time-fractional diffusion-convection equation for image restoration. Discrete & Continuous Dynamical Systems - S, 2018, 11 (1) : 103-117. doi: 10.3934/dcdss.2018007

[9]

Christina A. Hollon, Jeffrey T. Neugebauer. Positive solutions of a fractional boundary value problem with a fractional derivative boundary condition. Conference Publications, 2015, 2015 (special) : 615-620. doi: 10.3934/proc.2015.0615

[10]

Dariusz Idczak, Rafał Kamocki. Existence of optimal solutions to lagrange problem for a fractional nonlinear control system with riemann-liouville derivative. Mathematical Control & Related Fields, 2017, 7 (3) : 449-464. doi: 10.3934/mcrf.2017016

[11]

Vincenzo Ambrosio. Periodic solutions for a superlinear fractional problem without the Ambrosetti-Rabinowitz condition. Discrete & Continuous Dynamical Systems - A, 2017, 37 (5) : 2265-2284. doi: 10.3934/dcds.2017099

[12]

Nguyen Huy Tuan, Mokhtar Kirane, Long Dinh Le, Van Thinh Nguyen. On an inverse problem for fractional evolution equation. Evolution Equations & Control Theory, 2017, 6 (1) : 111-134. doi: 10.3934/eect.2017007

[13]

Ihsan Topaloglu. On a nonlocal isoperimetric problem on the two-sphere. Communications on Pure & Applied Analysis, 2013, 12 (1) : 597-620. doi: 10.3934/cpaa.2013.12.597

[14]

Ivar Ekeland. From Frank Ramsey to René Thom: A classical problem in the calculus of variations leading to an implicit differential equation. Discrete & Continuous Dynamical Systems - A, 2010, 28 (3) : 1101-1119. doi: 10.3934/dcds.2010.28.1101

[15]

Gyula Csató. On the isoperimetric problem with perimeter density $r^p$. Communications on Pure & Applied Analysis, 2018, 17 (6) : 2729-2749. doi: 10.3934/cpaa.2018129

[16]

Annamaria Barbagallo, Rosalba Di Vincenzo, Stéphane Pia. On strong Lagrange duality for weighted traffic equilibrium problem. Discrete & Continuous Dynamical Systems - A, 2011, 31 (4) : 1097-1113. doi: 10.3934/dcds.2011.31.1097

[17]

Jen-Yen Lin, Hui-Ju Chen, Ruey-Lin Sheu. Augmented Lagrange primal-dual approach for generalized fractional programming problems. Journal of Industrial & Management Optimization, 2013, 9 (4) : 723-741. doi: 10.3934/jimo.2013.9.723

[18]

Nuno R. O. Bastos, Rui A. C. Ferreira, Delfim F. M. Torres. Necessary optimality conditions for fractional difference problems of the calculus of variations. Discrete & Continuous Dynamical Systems - A, 2011, 29 (2) : 417-437. doi: 10.3934/dcds.2011.29.417

[19]

Kenichi Sakamoto, Masahiro Yamamoto. Inverse source problem with a final overdetermination for a fractional diffusion equation. Mathematical Control & Related Fields, 2011, 1 (4) : 509-518. doi: 10.3934/mcrf.2011.1.509

[20]

Jaan Janno, Kairi Kasemets. Uniqueness for an inverse problem for a semilinear time-fractional diffusion equation. Inverse Problems & Imaging, 2017, 11 (1) : 125-149. doi: 10.3934/ipi.2017007

2017 Impact Factor: 0.561

Metrics

  • PDF downloads (32)
  • HTML views (150)
  • Cited by (0)

Other articles
by authors

[Back to Top]